Michigan, 2012

Hail and Damaging Winds in Michigan, July 31, 2012

July 31, 2012 · NWS GRR · 5 events in 5 counties and zones

Strong to severe thunderstorms moved through the region out ahead of a cold front. Originally a broken line of thunderstorms in Wisconsin and Upper Michigan, the storms merged into a squall line as they began crossing Lake Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Strong to severe thunderstorms moved through the region out ahead of a cold front. Originally a broken line of thunderstorms in Wisconsin and Upper Michigan, the storms merged into a squall line as they began crossing Lake Michigan. Strong wind gusts in the 40 to 50 mph range were reported along this line of storms, with some locations along the lakeshore receiving wind gusts in the 55 to 70 mph range.

Numerous reports of trees being blown down, branches snapping off, and power outages were received. One of the harder hit areas was Newaygo County, where perhaps 100 trees or more were taken down. The White Cloud airport also had a hanger door blown off as the line moved through. Another area particularly impacted was Holland, where many trees and branches came down plus power outages were also occurring. Hail was not a major factor with these storms, although 0.75 diameter hail was reported at Hoffmaster State Park.

Along with the severe weather came the side benefit of much needed rainfall. There were numerous reports of around 1.00 of rain along and east of U.S. 131, with some areas like Grand Haven and South Haven receiving well over 1.50 of new rain. Areas east of U.S. 131 generally received much less in the way of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 30, 8:53 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 30, 8:53 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
953 PM EDT MON JUL 30 2012

.SYNOPSIS...
ISSUED AT 345 PM EDT MON JUL 30 2012

A COLD FRONT WILL SWEEP SOUTHEAST THROUGH MICHIGAN TONIGHT...
BRINGING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF
THE STORMS MAY BE STRONG TO SEVERE WEST OF HIGHWAY 131.

RAIN WILL END TUESDAY MORNING AS THE FRONT DEPARTS... WITH
DECREASING CLOUDS FOLLOWING. STRONG NORTH WINDS BEHIND THE FRONT
WILL CREATE HAZARDOUS SWIMMING AND BOATING CONDITIONS ON LAKE
MICHIGAN FOR TUESDAY AFTERNOON AND EVENING.

HIGH PRESSURE WILL PROVIDE DRY AND PLEASANT WEATHER ON WEDNESDAY...
THEN ANOTHER COLD FRONT WILL BRING A THREAT OF SHOWERS AND
THUNDERSTORMS ON THURSDAY.

&&

.UPDATE...
ISSUED AT 953 PM EDT MON JUL 30 2012

RADAR IS CURRENTLY LIT UP FROM THE BRIDGE SOUTHWEST TO NEAR
MANITOWOC. NEW ECHOS WERE FORMING SW OF MANITOWOC ACROSS CENTRAL
WISCONSIN AHEAD OF A COLD FRONT. LATEST HRRR BRINGS A BROKEN LINE
OF STORMS ACROSS THE CWA LATE TONIGHT. SHEAR VALUES ARE
CONSIDERABLY LESS ACROSS LOWER MI THAN ACROSS WISCONSIN. THINKING
THAT CHCS OF SVR STORMS ARE DIMINISHING BASED ON TIME OF DAY AND
MODEL PROGS OF SHEAR BUT A STRONG STORM OR TWO IS CERTAINLY
POSSIBLE. TWEAKED POPS TO REFLECT A BIT SLOWER TIMING THROUGH THE
CWA.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 345 PM EDT MON JUL 30 2012

THE MID LEVEL SHORTWAVE TROUGH NOW OVER THE LAKE SUPERIOR REGION
WILL DIG SEWD TONIGHT. HEIGHT FALLS ASSOCIATED WITH THIS AMPLIFYING
WAVE AND LOW LEVEL CONVERGENCE ASSOCIATED WITH THE SFC COLD FRONT
WILL SET OFF A SCT-BKN LINE OF CONVECTION TO OUR NW OVER WI LATE
THIS AFTERNOON. THIS ACTIVITY IS EXPECTED TO EASILY SURVIVE THE TREK
ACROSS LAKE MI THIS EVENING AS AXIS OF INSTABILITY WITH MUCAPES
AROUND 2000 J/KG LEANS INTO WRN LWR MI AHEAD OF THE FRONT. LAKE MI
ACTUALLY MAY ALSO PROVIDE SOME BOOST GIVEN THE VERY WARM WATER TEMPS
AND ADDED SOURCE OF MOISTURE. HAVE RAISED POPS TO LIKELY OVER MUCH
OF THE CWFA TONIGHT.

SOME WIND DAMAGE MAY OCCUR WITH ANY ORGANIZED/BOWING LINES OF
CONVECTION TONIGHT. ALL THE JUICY DETAILS RELATED TO SEVERE WX
POTENTIAL CAN BE FOUND IN THE SPC DAY1 OTLK AS WELL AS ANY MESOSCALE
DISCUSSIONS FOR OUR AREA.

BELIEVE MOST OF THE CONVECTION WILL EXIT TO THE SOUTHEAST ON TUESDAY
MORNING. HOWEVER IT IS POSSIBLE SOME ENHANCEMENT AND/OR NEW
DEVELOPMENT WILL TAKE PLACE NEAR JXN IN THE LATE MORNING PRIOR TO
THE FRONT FULLY EXITING TO THE SE.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 345 PM EDT MON JUL 30 2012

THE FOCUS OF THE LONG TERM WILL BE ON TWO SYSTEMS THAT WILL BE
MOVING THROUGH THE AREA. NO MAJOR CHANGES ARE NEEDED TO THE FCST AS
THE MODELS HAVE BEEN FAIRLY CONSISTENT WITH DECENT RUN TO RUN
CONTINUITY.

UPPER NW FLOW EXPECTED TO BE ALOFT MOST OF THIS WEEK WILL HOLD ON
FOR ONE MORE DAY ON THU/THU NIGHT AS A SOMEWHAT DISORGANIZED SHORT
WAVE MOVES THROUGH JUST NORTH OF THE AREA. THIS WAVE WILL HELP TO
PUSH A COLD FRONT SOUTH THROUGH THE AREA. MOST OF THE DYNAMICS WILL
REMAIN JUST NORTH OF THE AREA WITH THIS WAVE. THE FRONT WILL BE
WEAKENING AS IT PUSHES SOUTH THROUGH THE AREA. H850 TEMPS AROUND 20C
WILL HELP TEMPS WARM TO AROUND 90 THU AFTERNOON.

THE NW UPPER FLOW IS EXPECTED TO BEGIN FLATTENING OUT SOME THEN ON
FRI. THIS OCCURS AS THE STRONG WAVE THAT COMES FROM ITS CURRENT
POSITION ACROSS THE NRN PACIFIC TRANSLATES INTO THE AREA FOR NEXT
WEEKEND. MODELS ARE STARTING TO INDICATE THAT A WAVE MAY RIDE ALONG
THE STALLING OUT FRONT TO OUR SOUTH ON FRI. IF IT STALLS OUT A
LITTLE FURTHER NORTH...FRI MAY END UP A BIT MORE WET THAN CURRENTLY
INDICATED.

MODELS HAVE BEEN INDICATING THAT SAT AND SAT NIGHT COULD BE A
SOMEWHAT WET PERIOD AND POTENTIALLY ACTIVE AS THE STRONG WAVE/LOW
WILL BEGIN MOVING INTO THE AREA. STRONG FORCING AHEAD OF IT...ALONG
WITH A MOISTURE FEED FROM THE GULF WILL HELP TO BRING A GOOD CHC OF
PCPN TO THE AREA. THE NEW 12Z EURO JUST COMING IN IS NOW SLOWING THE
SYSTEM UP A BIT...SO WE WILL NEED TO WATCH THAT TREND.

WE SHOULD CLEAR OUT RATHER WELL AND COOL OFF A BIT BEHIND THE
SAT/SAT NIGHT SYSTEM AS A NICE CANADIAN AIR MASS ADVECTS IN. THIS
WILL DOMINATE THE WEATHER FOR THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 804 PM EDT MON JUL 30 2012

LINE OF STRONG TO SEVERE STORMS EXTENDS FROM THE EASTERN UPPER
PENINSULA SOUTHEAST TO NEAR GREEN BAY. THE MAIN POINT OF CONTENTION
WITH THIS SET OF TAFS IS WHAT THIS LINE DOES AT IT WORKS ITS WAY
SOUTH AND EAST OVER THE COURSE OF THE NEXT 12 HOURS.

HAVE BROUGHT PREVAILING THUNDERSTORMS INTO THE WESTERN TAF SITES
OF KMKG...KGRR AND KAZO BETWEEN 03Z AND 08Z. INLAND TAF SITES ARE
A BIT TRICKIER AND DECIDED TO JUST USE VCTS WORDING AT THIS POINT.
HAVE KEPT CEILINGS VFR THROUGH THE PERIOD...WITH MVFR VSBY/S IN
THE WESTERN SITES AS STORMS MOVE THROUGH.

SHOWERS AND STORMS SHOULD MOVE SOUTH AND EAST OF THE TAF SITES
THROUGH THE COURSE OF TUESDAY MORNING BETWEEN 12Z AND 16Z.

&&

.MARINE...
ISSUED AT 345 PM EDT MON JUL 30 2012

WILL ISSUE A SMALL CRAFT ADVISORY FOR TUESDAY AFTERNOON AND EVENING.
INCREASING NORTH FLOW AND COLD ADVECTION OVER VERY WARM LAKE WATERS
IS BOUND TO KICK UP THE LAKE TO ADVISORY LEVELS.

&&

.HYDROLOGY...
ISSUED AT 345 PM EDT MON JUL 30 2012

RAIN AMOUNTS WITH THE FRONT TONIGHT SHOULD BE GENERALLY ONE QUARTER
TO ONE HALF INCH. HOWEVER SOME LOCALLY HIGHER AMOUNTS NEAR ONE INCH
ARE CERTAINLY POSSIBLE. WHILE LOCALIZED NUISANCE FLOODING IS
POSSIBLE IN URBAN AREAS IF/WHERE HEAVY DOWNPOURS OCCUR... WE REALLY
NEED THIS RAIN FOR DROUGHT RELIEF.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT FROM TUESDAY AFTERNOON THROUGH LATE
     TUESDAY NIGHT FOR MIZ037-043-050-056-064-071.

LM...SMALL CRAFT ADVISORY FROM NOON TUESDAY TO 5 AM EDT WEDNESDAY FOR
     LMZ844>849.

&&

UPDATE...93
SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...NJJ
AVIATION...DUKE
HYDROLOGY...MEADE
MARINE...MEADE
Hazardous weather outlook, Jul 30, 4:00 PM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 PM EDT MON JUL 30 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-312100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
500 PM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS TONIGHT... PRIMARILY WEST OF
HIGHWAY 131 INCLUDING LUDINGTON... MUSKEGON... AND HOLLAND. THE
PRIMARY THREATS ARE WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN
DIAMETER. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. THE MAIN TIME
FRAME OF CONCERN IS 9 PM TO 2 AM.

NUMEROUS STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A LINE
OVER WISCONSIN LATE THIS AFTERNOON AND MOVE SOUTHEAST INTO LAKE
MICHIGAN AND WESTERN LOWER MICHIGAN THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY. SOME STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 8 PM TONIGHT... ESPECIALLY
FOR COMMUNITIES WEST OF HIGHWAY 131.

LMZ844>849-312100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
500 PM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS TONIGHT ACROSS THE ENTIRE
NEARSHORE WATERS. THE PRIMARY THREATS ARE WIND GUSTS TO 60 MPH AND
HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY DOWNPOURS ARE ALSO
POSSIBLE. THE MAIN TIME FRAME OF CONCERN IS 9 PM TO 2 AM.

NUMEROUS STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A LINE
OVER WISCONSIN LATE THIS AFTERNOON AND MOVE SOUTHEAST INTO LAKE
MICHIGAN AND WESTERN LOWER MICHIGAN THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER CONDITIONS WILL DEVELOP BY TUESDAY AFTERNOON FOR
SMALLER WATERCRAFT AND SWIMMERS. THESE HAZARDOUS WEATHER CONDITIONS WILL
CONTINUE THROUGH TUESDAY NIGHT BEFORE IMPROVING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 8 PM TONIGHT.

In the hours before

Local storm report, Jul 30, 11:36 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1236 AM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     TSTM WND GST     3 NE WHITE CLOUD        43.60N 85.73W
07/31/2012  E50 MPH          NEWAYGO            MI   BROADCAST MEDIA

            WIND GUSTS ESTIMATED 45 TO 50 FROM WZZM TV.

&&

MKALEMBK
Local storm report, Jul 30, 11:38 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1238 AM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     TSTM WND DMG     HESPERIA                43.57N 86.04W
07/31/2012                   NEWAYGO            MI   BROADCAST MEDIA

            FOX 17 VIEWER REPORTS TREES DOWN IN HESPERIA.

&&

MKALEMBK
Local storm report, Jul 30, 11:40 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 AM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     TSTM WND DMG     3 NE WHITE CLOUD        43.60N 85.73W
07/31/2012                   NEWAYGO            MI   BROADCAST MEDIA

            WZZM TV VIEWER REPORTS A LARGE TREE BRANCH DOWN. LOST
            POWER.

&&

MKALEMBK
Local storm report, Jul 30, 11:45 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 AM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HEAVY RAIN       LUDINGTON               43.96N 86.45W
07/31/2012  M0.80 INCH       MASON              MI   BROADCAST MEDIA

&&

MKALEMBK
Local storm report, Jul 30, 11:59 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1259 AM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     TSTM WND DMG     WHITE CLOUD             43.57N 85.77W
07/31/2012                   NEWAYGO            MI   911 CALL CENTER

            REPORTS OF TREES AND POWER LINES DOWN IN WHITE CLOUD AND
            AREAS NORTH...AND ALSO IN THE CITY OF NEWAYGO.

&&

MKALEMBK
Local storm report, Jul 31, 12:05 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
105 AM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     TSTM WND DMG     4 ESE TWIN LAKE         43.34N 86.10W
07/31/2012                   MUSKEGON           MI   911 CALL CENTER

            TREES AND POWER LINES DOWN IN CEDAR CREEK TWP.

&&

MKALEMBK

The radar

The Grand Rapids radar (KGRR), 57 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montcalm

When
July 31, 12:15 AM EST
Where
Montcalm County, Howard City
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.400, -85.470

Numerous reports of downed trees in and near Howard City and the northern portion of Montcalm county came in from Montcalm county dispatch.

Thunderstorm Wind, Kent

When
July 31, 12:15 AM EST to 12:30 AM EST
Where
Kent County, 5 mi NE of Rockford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.171, -85.500

Numerous large trees knocked over. Road commission reports trees over roadways throughout northern Kent County.

Hail, Muskegon

When
July 31, 12:40 AM EST
Where
Muskegon County, 3.49 mi S of Norton Shrs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.120, -86.260

A trained spotter reported three quarters inch hail.

Thunderstorm Wind, Ottawa

When
July 31, 1:30 AM EST
Where
Ottawa County, 1.23 mi NE of Lakewood
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.810, -86.200

Estimated severe storm wind gusts up to 70 mph brought down trees and power lines in western Ottawa county.

Thunderstorm Wind, Allegan

When
July 31, 1:40 AM EST to 2:00 AM EST
Where
Allegan County, 1.01 mi E of Groafschap
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.750, -86.110

A large tree and several branches were blown down near Groafschap. Trees and power lines were blown down in Douglas in western Allegan county and some blocked area roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389258, 398207, 389260, 389261, 389262.